Treatment with ritonavir-boosted atazanavir
is associated with a much higher risk of kidney stones compared to other
ritonavir-boosted protease inhibitors, Japanese investigators report in the
online edition of the Journal of Acquired
Immune Deficiency Syndromes. There was also a high recurrence rate of
kidney stones in people who continued to take atazanavir/ritonavir.
“The incidence of renal stones in patients
on ATV/r [atazananvir/ritonavir] was approximately 10 times higher than those
on other PIs [protease inhibitors],” comment the investigators. “Replacement of
ATV/r with other drugs should be considered in patients diagnosed with renal
stones to prevent further deterioration in renal function.”
Ritonavir-boosted atazanavir (Reyataz) is among the drugs recommended
for first-line antiretroviral therapy. Taken once daily, it has a potent
anti-HIV effect and a mild side-effect profile.
Nevertheless, there is some evidence that
therapy with the drug may increase the risk of kidney stones. Despite this,
relatively little is known about the incidence of this side-effect in people
treated with atazanavir/ritonavir compared to other ritonavir-boosted protease
Investigators in Tokyo therefore designed a
retrospective study involving 1240 people who were treated with
antiretroviral therapy based on a ritonavir-boosted protease inhibitor between
2004 and 2010.
Just over a third (38%) of the people in the study received
Kidney stones were diagnosed in a total of
35 people, 31 of whom were taking atazanavir/ritonavir.
This meant that 7% of people in the study who were treated with
atazanavir/ritonavir developed kidney stones, compared to 0.5% in people
taking other ritonavir-boosted protease inhibitors.
The incidence of kidney stones was 24 per
1000 person years in the atazanavir/ritonavir group. This compared to just 2
per 1000 person years in the people taking another boosted protease
The authors’ first statistical analysis
showed that atazanavir/ritonavir was associated with a tenfold increase in the
risk of kidney stones (HR = 10.44; 95% CI, 3.68-29.59; p < 0.001).
This association was largely unchanged after
taking into account factors such as age, gender, weight and other risk factors
for kidney stones (HR = 10.08; 95% CI, 3.48-29.17; 0 < 0.001).
Treatment with atazanavir has been associated
with a non-dangerous increase in bilirubin. However, there was no association
between this and the risk of kidney stones.
A total of 18 people continued to take
atazanavir/ritonavir after the diagnosis of kidney stones. There was a
recurrence of renal stones in six of them. This occurred a median of
five months after the first diagnosis.
Kidney function (measured by eGFR) declined
more significantly in people with kidney stones than in people who did
not develop this complication (p < 0.001).
Indeed, the investigators note “the
development of renal stone is a risk factor for CKD [chronic kidney disease].”
They caution “the high incidence of renal stone with ATV/r use may in part
contribute to ATV/r being a risk for CKD. Thus, ATV/r should be carefully
introduced in patients with concomitant predisposing risk factors for CKD.” The authors speculate that the high
incidence of kidney stones in the atazanavir/ritonavir-treated people could
be because the drug is partly excreted in urine.
They conclude, “ATV/r use was an
independent risk factor for renal stones in a robust statistical model.”